AMCT Toxicology Visual Pearls: Mushroom Mania

mushroom poisoning amanita muscariaAfter eating the mushroom pictured, a 15-year-old patient arrives to the emergency department agitated, diaphoretic, and hallucinating, and then acutely becomes more somnolent and less responsive. Which neurotransmitter systems are affected by the toxins contained in this mushroom?

  1. Acetylcholine and histamine
  2. Dopamine and norepinephrine
  3. Gamma-aminobutyric acid (GABA) and N-methyl-D-aspartate (NMDA)
  4. Glycine and serotonin

(more…)

2019-08-06T22:32:01-07:00

ACMT Toxicology Visual Pearls: Discolored Skin and Urine

cyanide poisoning cyanide poisoning

A patient is brought to the Emergency Department by EMS (Emergency Medical Services) from a house fire. The patient’s skin and urine are discolored as shown. What is the most likely cause of the discoloration?

  1. Acute liver failure
  2. An antidote administered by prehospital provider
  3. Carbon monoxide poisoning
  4. Massive hemolysis

(more…)

2019-03-28T21:19:24-07:00

ACMT Toxicology Visual Pearls: Exotic Viper Envenomation

exotic snake envenomation

A man was bitten twice on the dorsal radial aspect of his right hand while feeding his pet West African Bush Viper. The patient immediately tied multiple tourniquets around his right arm before presenting to the emergency department. During examination he is complaining of swelling and severe pain in his right upper extremity, but has no other complaints. What are the appropriate next steps in managing this patient?

  1. Apply ice to the bites
  2. Measure compartment pressures in the right arm and forearm
  3. Perform a fasciotomy
  4. Remove the tourniquets and order hematologic studies
  5. Use a venom extractor to reduce venom burden

(more…)

2019-03-28T21:18:01-07:00